Overdose spike alert issued

Posted

An overdose spike alert has been issued by the Oneida County Overdose Response Team due to a cluster of four, non-fatal drug overdoses in Rome, Utica and Blossvale on Tuesday.

Task Force officials said three of the overdoses involved heroin and one involved methamphetamine that was possibly laced with fentanyl. Narcan was used to revive the victims in all four cases, officials stated. Two of the overdoses required two doses of Narcan, while one of the overdoses required four doses.

Officials said there is a growing trend of needing multiple doses of the opioid-halting drug Narcan in order to reverse an overdose. Officials said this is often necessary because of the stronger opioid fentanyl.

“Four known non-fatal overdoses in one day may not seem like a lot, but it is important to understand that we use that baseline figure as a signal that things may be starting to trend at a higher than normal rate,” said Oneida County Executive Anthony J. Picente Jr.

“It is also an indicator that more overdoses that we’re not aware of are occurring as well. Thankfully, we haven’t seen any fatalities connected with this spike yet, however, the purpose of our alert notifications is to forewarn people struggling with addiction, their loved ones and our community partners, so that they can step up response actions to prevent the situation from escalating further.”

On Wednesday, there were five reported overdoses in Oneida County, in Rome, Utica and New York Mills, according to 911 records. On Thursday there were three reported overdoses in Utica, records show.

According to a recent New York State Department of Health report, highly-potent illicit methamphetamine is becoming increasingly available throughout the U.S., including the northeast, which has not historically been a major market for the drug. Overdose deaths involving methamphetamine in New York State have increased, and fentanyl was found to be listed on a majority of the death certificates, showing that it has been driving the increase.

The report stated that individuals may intentionally combine methamphetamine or cocaine with an opioid — either fentanyl or heroin, sometimes referred to as “speed-balling” or “goof-balling.” This combination increases the risk of adverse effects and overdose, specifically from respiratory depression or slowed breathing. Meanwhile, other methamphetamine and cocaine users who are not seeking an opioid, and are unaware of its presence, face increased risk of fatal overdose because of their lack of opioid tolerance.

Comments

No comments on this item Please log in to comment by clicking here